Pharmacology Antidepressants #3

Question

Which findings are most concerning for the nurse to report to the health care provider in a client who has just started taking citalopram?

Answers

  1. Agitation and restlessness
    • Rationale:

      This answer is correct because agitation and restlessness are clinical manifestations associated with serotonin syndrome. Serotonin syndrome is a serious and potentially fatal side effect of selective serotonin reuptake inhibitors (SSRIs). The condition is caused by too much nerve stimulation from use of serotonergic drugs. Other clinical manifestations of serotonin syndrome include, shivering, hyperreflexia, increased temperature, vital sign abnormalities, encephalopathy, restlessness, and sweating.

  2. Depression and anxiety
    • Rationale:

      This answer is not correct because depression and anxiety are symptoms of depression being treated by this antidepressant, citalopram. This medication is a selective serotonin reuptake inhibitor (SSRI) and the client should be monitored for serotonin syndrome, but depression and anxiety are not symptoms associated with the syndrome.

  3. Anhedonia and crying
    • Rationale:

      This answer is not correct because anhedonia and crying are symptoms of depression being treated by this antidepressant, citalopram. This medication is a selective serotonin reuptake inhibitor (SSRI) and the client should be monitored for serotonin syndrome, but anhedonia and crying are not symptoms associated with the syndrome.

  4. Nausea and dizziness
    • Rationale:

      This answer is not correct because nausea and dizziness are common side effects of selective serotonin reuptake inhibitor (SSRI) medications. This medication is a selective serotonin reuptake inhibitor (SSRI) and the client should be monitored for serotonin syndrome, but nausea and dizziness are not symptoms associated with the syndrome.

Overview

Serotonin syndrome is a serious side effect of selective serotonin reuptake inhibitors (SSRIs). The condition is caused by too much nerve stimulation from use of serotonergic drugs.

Explanation

Learning Outcomes

Selective serotonin reuptake inhibitors (SSRIs) can cause a life-threatening condition called serotonin syndrome. This serious side effect of SSRIs has clinical manifestations which include, shivering, hyperreflexia, increased temperature, vital sign abnormalities, encephalopathy, restlessness, and sweating. If serotonin syndrome is diagnosed, all serotonergic medications should be discontinued. Benzodiazepine medications can be given for agitation, restlessness, and jerking motions, cooling blankets for elevated temperatures, and cyproheptadine (antihistamine and antagonist to serotonin) to decrease the inflammatory response in the body.

Test Taking Tip

Remember the mnemonic “SHIVERS” to remember the clinical manifestations of serotonin syndrome: Shivering, Hyperreflexia and myoclonus, Increased temperature, Vital sign abnormalities, Encephalopathy, Restlessness, Sweating.

Video Rationale